Lightning, Dickinson
- When
- March 23, 10:39 PM CST
- Where
- Dickinson County, Abilene
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 38.920, -97.220
Lightning struck a residence in Abilene and damaged the furnace. There were no injuries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Lightning struck a residence in Abilene and damaged the furnace. There were no injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 23, 2:57 PM CST, 7 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT FRI MAR 23 2007 .DISCUSSION... THIS AFTERNOON THE SURFACE WARM FRONT WAS REFORMING MUCH FARTHER NORTH ACROSS SD...EXTENDING SOUTHEAST ACROSS IA INTO NORTHERN IL. SOUTHWESTERLY 850MB WINDS WERE ADVECTING DEEPER GULF MOISTURE ACROSS WEST TX NORTHEAST INTO SOUTH CENTRAL KS. SCATTERED SHOWERS HAVE DEVELOPED IN THE LAST HOUR ACROSS THE SOUTHERN HALF OF THE CWA DUE TO ISENTROPIC LIFT OF THE DEEPER MOISTURE OVER THE INVERSION AT ABOUT 900MB. THE LOW STRATUS CLOUD COVER THE CWA HAVE KEPT TEMPERATURES IN THE UPPER 60S TO LOWER 70S. IF SOME BREAKS IN THE OVERCAST DEVELOP ACROSS WESTERN COUNTIES OF THE CWA TEMPERATURES MAY REACH THE MID 70S BY 500 PM. WATER VAPOR SATELLITE SHOWED A CLOSED UPPER LOW MOVING NORTHEAST INTO SOUTHEAST AZ/SOUTHWEST NM THIS AFTERNOON. A 65KT 5H JET MAX WAS LIFTING NORTH-NORTHEAST ACROSS THE TX PNHDL. SYNOPTIC SCALE LIFT IN THE LEFT EXIT REGION OF THE 5H JET...COMBINED WITH SURFACE CONVERGENCE ALONG A DRYLINE LOCATED ALONG THE TX/NM BORDER WAS CAUSING SURFACE BASED THUNDERSTORMS TO DEVELOP ACROSS THE TX PNHDL. AS THE 5H UPPER LOW MOVES NORTHEAST INTO WEST CENTRAL NM THE 5H JET MAX WILL MOVE NORTH INTO WEST CENTRAL KS LATER TONIGHT. THE LIFT AHEAD OF THE 5H JET MAX IN AN AREA UPPER LEVEL DIFFLUENCE SHOULD BE SUFFICIENT FOR SHOWERS AND ELEVATED THUNDERSTORMS TO DEVELOP. THESE SHOWERS AND STORMS WILL MOVE NORTHEAST ACROSS THE CWA LATER TONIGHT WITH BEST CHANCE OF RAIN BEING ACROSS THE NORTHERN COUNTIES OF THE CWA. ELEVATED THUNDERSTORMS LATER TONIGHT MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING QUARTER SIZE HAIL. ALSO CONTINUED ISENTROPIC LIFT THIS EVENING MAY KEEP THE SCATTERED LIGHT SHOWER ACTIVITY...POSSIBLY A THUNDERSTORM...GOING THROUGH THE EVENING HOURS. OVERNIGHT LOWS WILL CONTINUE TO BE MILD WITH LOWS IN THE UPPER 50S ACROSS MOST OF THE CWA...SINCE DEWPOINTS SHOULD REMAIN IN THE MID TO UPPER 50S. ON SATURDAY THE 5H TROUGH OVER WEST CENTRAL NM WILL LIFT NORTHEAST INTO CO AND WESTERN KS. THE DEEPER GULF MOIST AXIS WILL SURGE NORTHWEST INTO WESTERN KS DURING THE MORNING HOURS...THEN GRADUALLY MOVE EAST ACROSS WEST CENTRAL AND CENTRAL KS THROUGH THE DAY. THE CWA WILL BE IN A REGION OF ISENTROPIC LIFT ON THE EAST SIDE OF THE DEEPER MOISTURE...PLUS ENHANCED LIFT ASSOCIATED WITH THE MID LEVEL JET MAX MOVING NORTHEAST ACROSS CENTRAL AND NORTHEAST KS. THE WESTERN COUNTIES OF THE CWA MAY SEE WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE MORNING HOURS. THIS AREA OF SHOWERS AND THUNDERSTORMS WILL LIFT NORTHEAST ACROSS THE CENTRAL AND NORTHERN COUNTIES THROUGH THE EARLY AFTERNOON HOURS...THEN NORTH INTO NE BY LATE AFTERNOON. MEANWHILE SURFACE CONVERGENCE ALONG THE DRYLINE WILL CAUSE SCATTERED SUPERCELL THUNDERSTORMS TO DEVELOP ACROSS SOUTH CENTRAL NE AND NORTH CENTRAL KS...PROBABLY JUST EAST OF A MCCOOK...NE TO WEST OF HILL CITY...KS. THE VERTICAL WIND SHEAR WILL BE VERY FAVORABLE FOR ROTATING STORMS. THE ONLY QUESTION WILL BE THE DEGREE OF INSTABILITY. IF THE CLOUDS BREAK AHEAD OF THE DRYLINE AND SURFACE HEATING WERE TO OCCUR MLCAPES MAY BE HIGHER THAN THE 1000-1500 J/KG THE MODELS ARE FORECASTING. THE SUPERCELL THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL KS MAY MOVE NORTHEAST INTO THE EXTREME NORTHWEST COUNTIES OF THE CWA BY LATE AFTERNOON OR DURING THE EARLY EVENING HOURS. THE STORMS WILL BE MOVING NORTHEAST OUT OF A HIGHER INSTABILITY AXIS...THUS THEY MAY WEAKEN AS THEY APPROACH THE NORTHWEST COUNTIES OF THE CWA. THE MAIN TORNADO THREAT WILL PROBABLY REMAIN WEST AND NORTHWEST OF THE CWA LATE SATURDAY AFTERNOON AND EVENING. ANY SUPERCELL THUNDERSTORMS THAT MOVE NORTHEAST ACROSS THE NORTHWEST COUNTIES MAY PRODUCE LARGE HAIL AND DAMAGING OUTFLOW WINDS. HIGH TEMPERATURES MAY REACH THE MID 70S ACROSS THE WESTERN COUNTIES BY LATE AFTERNOON...CLOUD COVER AND SCATTERED TO NUMEROUS SHOWERS THROUGH THE MORNING AND EARLY AFTERNOON HOURS MAY KEEP THE EASTERN COUNTIES IN THE UPPER 60S TO LOWER 70S. AS NEGATIVE TILT SHORTWAVE IN THE HIGH PLAINS CONTINUES TO LIFT NORTH AND NORTHEAST SATURDAY EVENING AND OVERNIGHT...THE MAIN LOW LEVEL FOCUS SHOULD ALSO SHIFT NORTHEAST AS WELL. THE BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL FOCUS MORE TO THE NORTH OF THE CWA OVERNIGHT. ALTHOUGH WITH STRONG UPPER JET CANNOT RULE OUT POSSIBILITY OF SOME ADDITIONAL DEVELOPMENT OVERNIGHT...BUT CAPPING WILL ALSO BE ON THE INCREASE AS WELL. HAVE KEPT POPS IN THE CHANCE RANGE IN THE EVENING...LOWEST EAST CENTRAL...THEN LOWERED OVERNIGHT TO SLIGHT CHANCE SOUTHEAST CWA. WITH DEWPOINTS IN THE 50S AND GOOD MIXING WILL KEEP LOWS MILD AGAIN WITH 55 TO 60 THE RULE NORTHWEST TO SOUTHEAST. MODELS ARE ALSO INDICATING MORE OF A DRY SLOT ADVANCING NORTHEAST INTO THE CWA ON SUNDAY...ESPECIALLY ACROSS THE NORTHWEST CWA WITH DEEPER MOISTURE ACROSS THE SOUTHEAST HALF OF THE CWA WHERE A BETTER CHANCE OF REACHING CONVECTIVE TEMPERATURE IN THE AFTERNOON WILL BE...ALTHOUGH CAPPING WILL STILL NEED TO BE OVERCOME. ALTHOUGH MAIN UPPER SUPPORT WILL HAVE LIFTED NORTH INTO THE NORTHERN PLAINS... WEAKENING BOUNDARY AND MOISTURE GRADIENT WILL STILL TRAIL BACK TO THE SOUTHWEST ACROSS THE CWA THROUGH THE DAY. WILL KEEP A CHANCE POP GOING SOUTHEAST CWA WITH SLIGHT CHANCE BACK ACROSS THE NORTHWEST COUNTIES. THE BETTER CHANCES WILL BE IN THE MID AFTERNOON INTO THE EARLY EVENING...WITH ANOTHER CHANCE OVERNIGHT INTO EARLY MONDAY MORNING AS ANOTHER SHORTWAVE BEGINS TO EJECT NORTHEAST TOWARDS THE SOUTHEAST CWA FROM THE SOUTHERN PLAINS. WITH THE HIGHER DEWPOINTS AND CLOUD POTENTIAL RESIDING ACROSS THE EAST CENTRAL...WILL KEEP LOWS THE WARMEST SOUTHEAST AREAS AROUND 60 WITH THE LOWER 50S FAR NORTHWEST. THE CHANCE FOR THUNDERSTORMS STILL LOOKS THE HIGHEST EAST CENTRAL MONDAY...THEN DRYING OUT ACROSS THE ENTIRE CWA MONDAY NIGHT INTO TUESDAY AS THE SOUTHERN PLAINS UPPER TROUGH LIFTS OUT INTO THE MID MS VALLEY. ANOTHER UPPER TROUGH THEN DIGS INTO THE CENTRAL PLAINS BY WEDNESDAY/EARLY THURSDAY TIMEFRAME WITH ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE AREA AT THAT TIME...BEFORE DRY AGAIN BY FRIDAY AS MORE OF A ZONAL FLOW DEVELOPS BEHIND MID WEEK TROUGH. HIGHS IN THE MIDDLE 70S THE RULE THROUGH EARLY/MIDDLE PORTIONS OF NEXT WEEK THEN THE 60S BEHIND THE FRONT FOR THURSDAY AND FRIDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 439 PM CDT FRI MAR 23 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-242145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 439 PM CDT FRI MAR 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS OVER MOST OF NORTH CENTRAL INTO PORTIONS OF NORTHEAST KANSAS TONIGHT. THIS MAINLY APPLIES TO AREAS ALONG AND TO THE NORTH OF A HERINGTON, MANHATTAN TO HIAWATHA LINE. LARGE HAIL WOULD BE THE PRIMARY HAZARD WITH ANY STORM THAT BECOMES SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL PERSIST INTO SUNDAY ACROSS THE ENTIRE AREA. A FEW OF THESE STORMS COULD BE SEVERE SATURDAY AND SATURDAY EVENING MAINLY NORTH OF I 70. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL...STRONG DAMAGING WINDS AND VERY HEAVY RAIN. THUNDERSTORM CHANCES WILL LINGER ACROSS EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS SUNDAY NIGHT INTO MONDAY. MORE THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE AREA FROM TUESDAY NIGHT INTO THURSDAY AS ANOTHER SYSTEM APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT TO REPORT ANY LARGE HAIL.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1055 PM CDT FRI MAR 23 2007 KSZ035-240415- DICKINSON- 1055 PM CDT FRI MAR 23 2007 THROUGH 1115 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG GUSTY WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE CARLTON...HOPE...WOODBINE AND HERINGTON. BLAIR
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1121 PM CDT FRI MAR 23 2007 KSZ035-240445- DICKINSON- 1121 PM CDT FRI MAR 23 2007 THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG GUSTY WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE HERINGTON...HOPE...AND WOODBINE.
The Topeka radar (KTWX), 86 km away, was scanning. The volume nearest the first event began at 04:38 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23135.